Maine, 2007

Extreme Cold in Maine, March 6 to 9, 2007

March 6 to 9, 2007 · NWS CAR · 5 events in 5 counties and zones

Wind chills of 35 to 40 below zero occurred across the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Wind chills of 35 to 40 below zero occurred across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 5, 2:54 PM EST, 13 hours 6 minutes earlier.

Area forecast discussion, Mar 5, 2:54 PM EST, 13 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
254 PM EST MON MAR 5 2007

.SYNOPSIS...AN ARCTIC COLD FRONT WILL APPROACH FROM THE NORTHWEST
AND CROSS THE REGION LATER THIS EVENING AND EARLY TONIGHT. MUCH
COLDER AND BLUSTERY CONDITIONS WILL FOLLOW THE FRONT LATER TONIGHT
AND TUESDAY. UNSEASONABLY COLD CONDITIONS WILL PREVAIL INTO LATE WEEK.

&&

NEAR TERM /TONIGHT AND TUESDAY/...
UPPER TROF AND ASSOCIATED SFC ARCTIC FRONT APPROACHING FROM THE W
AND NW ATTM AND AS A RESULT...ARE SEEING QUITE A BIT OF CONVECTIVE SNOW
SHOWER ACTIVITY ACROSS MUCH OF THE NERN US AS THE ATMOS CONTS TO
DESTABILIZE W/ THE APPROACH OF THE COLD UPPER TROF AND THE AFTN
DIURNAL HEATING CYCLE... NOTED SPIN IN THE IR AND WV SAT IMAGERY
PINPOINTS A POTENT VORT MAX OVER SRN QUEBEC AND THIS FEATURE
TRACKING ESEWRD TOWARD NRN VT AND NH ATTM. THIS FEATURE SHOULD
SLIDE ACROSS OUR SRN FA LATER THIS AFTN INTO ERLY THIS EVE AND
XPCT THIS WILL BE WHERE THE BEST LIFT AND UPPER DYNAMICS WILL
TRACK. HAVE KEPT LIKELY POPS ACROSS THE ENTIRE FA AS ALL AREAS
SHOULD SEE A GOOD CHC SOME SNOW SHOWER ACTIVITY AS THE UPPER TROF AND
POTENT ARCTIC FRONT SLIDE THRU BUT FEEL BEST ACCUMS IE 1-2 INCHES
SHOULD BE FOCUSED ACROSS OUR SRN AND SWRN AREAS... LATER
TNGT...SNOW SHOWER ACTIVITY SHOULD WEAKEN AS MORE SUBSIDENT AIR
BEGINS TO OVERSPREAD THE REGION. HOWEVER...AS THE LEADING EDGE OF
VERY COLD ARCTIC AIR BEGINS TO ARRIVE...WILL NOT TAKE MUCH TO
SQUEEZE OUT SOME LGT SNOW SHOWERS SO WILL KEEP SOME MENTION OF
THIS OVER THE FAVORED UPSLOPE AREAS INTO TUE. OTHRWS...MUCH COLDER
CONDS ON TUE AS ONE OF THE COLDEST AIRMASSES OF THE WNTR SEASON
ARRIVES. BRISK NWRLY PRES GRADIENT WILL DEVELOP ACROSS THE FA
LATER TNGT AND CONT INTO TUE NGT AND THIS WILL LEAD TO GUSTY NW
WNDS. THESE WINDS COMBINED W/ FCST TEMPS WILL LEAD TO WND CHILL
ADV AND HAVE KEPT THE ADV FOR THE NW THAT WAS ERLYR ISSUED IN
PLACE AND HAVE ADDED NERN AREAS INTO THE ADV AS WELL. WNDS FCST TO
STAY HGH ENUF TO LEAD TO FURTHER ADV AND PSBL WND CHILL WARNINGS
FOR TUE NGT/WED AM BUT THIS CAN BE ADDRESSED BY LATER SHIFTS. IN
ADDITION TO THE BONE-CHILLING COLD...ALSO XPCT WNDS WILL PRODUCE
SOME BLOWING AND DRIFTING SNOW ON TUE AND HAVE INCLUDED THIS IN
THE GRIDS. LATER SHIFTS MAY ALSO NEED TO CONSIDER A BLSN ADV FOR
TUE DEPENDING ON HOW MUCH NEW SNOWFALL FALLS ACROSS THE REGION
THIS AFTN INTO TNGT...

&&

.SHORT TERM /TUESDAY NIGHT THROUGH SATURDAY NIGHT/...
INTENSE LOW PRESSURE IN PLACE OVER THE MARITIMES AT THE BEGINNING
OF THIS PERIOD WILL SLOWLY MOVE OFF TO THE NORTHEAST. ANOTHER LOW
IS EXPECTED TO INTENSIFY OVER THE ATLANTIC SOUTH OF NEW ENGLAND
WEDNESDAY NIGHT THEN MOVE OFF TO THE NORTHEAST THURSDAY. BOTH OF
THESE SYSTEMS WILL WORK IN CONJUNCTION WITH HIGH PRESSURE TO THE
WEST AND PRODUCE A TIGHT PRESSURE GRADIENT OVER NEW ENGLAND. HIGH
PRESSURE BUILDS OVER THE REGION DURING THE DAY FRIDAY THEN MOVES
OFF TO THE EAST OF NEW ENGLAND SATURDAY AND SATURDAY NIGHT. FOR
TUESDAY NIGHT THRU THURSDAY HAVE USED NAM12 WINDS DURING THE
AFTERNOON AND EARLY EVENING TO BETTER REPRESENT THE STRONG
PRESSURE GRADIENT DURING THIS PERIOD...THEN TRANSITION TO A MAV/MET
COMBINATION. THE SKY...DEW POINT AND POP GRIDS WERE CREATED
MANUALLY. TEMPERATURE GRIDS BASED ON A MAV/MET COMBINATION...BUT
HAVE LOWERED MIN TEMPERATURES WELL BELOW GUIDANCE WEDNESDAY NIGHT.

BEYOND 06Z FRIDAY THE GRIDS WERE INITIALIZED WITH THE HPC
GUIDANCE. HAVE MODIFIED THE HPC TEMPERATURES LOWER THURSDAY NIGHT
DUE TO THE EXTREMELY COLD AIR MASS AND POSSIBILITY OF WINDS DE-
COUPLING FRIDAY MORNING. ALSO HAVE RAISED POPS SATURDAY NIGHT
BASED ON GFS ENSEMBLE NUMBERS. NO OTHER CHANGES MADE TO HPC
GUIDANCE DURING THE SHORT TERM PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH MONDAY/...
USED HPC GUIDANCE W/ ONLY MINOR ADJUSTMENTS...

&&

.AVIATION /19Z-18Z/...
PREDOM VFR CONDS W/ TEMPO MVFR CONDS IN SNOW SHOWER ACTIVITY FROM
THIS AFTN INTO TNGT...

&&

.MARINE...
NEAR TERM...WILL CONT GLW AND FREEZING SPRAY WARNING BASED ON
LATEST FCST WNDS/TEMPS OVER THE WATERS...

SHORT TERM: HAVE INITIALIZED THE WIND GRIDS WITH A 50/50 BLEND OF
THE NAM12 AND GFS...THEN HAVE RAISED WIND SPEEDS 3 TO 5 KNOTS
ABOVE GUIDANCE DUE TO THE EXTREMELY COLD AIR MASS IN PLACE. SEA
SURFACE TEMPERATURES STILL NEAR 40 DEGREES AND AIR TEMPERATURES
EXPECTED TO FALL INTO THE SINGLE NUMBERS. FOR SEAS HAVE INITIALIZED
WAVE GRIDS WITH THE WNA WAVE WATCH III BUT HAVE RAISED HEIGHTS 1
FOOT ABOVE GUIDANCE TO BETTER FIT THE FORECAST WIND SPEEDS. NO
SIGNIFICANT INCOMING SWELL EXPECTED DURING THIS PERIOD...SO WAVES
BASED MOSTLY ON WIND WAVE.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL ADVISORY FROM 7 AM TO 12 PM EST TUESDAY FOR MEZ002.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST TUESDAY
     FOR MEZ001-003-004-010.

MARINE...HEAVY FREEZING SPRAY WARNING FROM 7 AM TUESDAY TO 1 AM EST
     WEDNESDAY FOR ANZ050.

     GALE WARNING FROM MIDNIGHT TONIGHT TO 1 AM EST WEDNESDAY FOR
     ANZ050.

&&

NEAR TERM/MARINE
SHORT TERM/MARINE...MIGNONE
LONG TERM...WEITLICH
AVIATION...KHW
Hazardous weather outlook, Mar 5, 3:28 PM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
328 PM EST MON MAR 5 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-062030-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
328 PM EST MON MAR 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...
NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR NORTHWEST AROOSTOOK...
NORTHERN SOMERSET AND NORTHERN AND CENTRAL PISCATAQUIS COUNTIES
AFTER MIDNIGHT TONIGHT. PLEASE REFER TO THE WINTER WEATHER
PRODUCT /PWMWSWCAR/ FOR DETAILED INFORMATION ON THIS WIND CHILL
ADVISORY.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS AFTER MIDNIGHT
TONIGHT. PLEASE REFER TO THE COASTAL MARINE PRODUCT /PWMCWFCAR/
FOR SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND CHILL ADVISORY WILL BE IN EFFECT FOR THE ABOVE MENTIONED
COUNTIES THROUGH THE DAY TUESDAY. IN ADDITION...A WIND CHILL ADVISORY
IS ALSO IN EFFECT FOR NORTHEAST AROOSTOOK COUNTY FOR TUESDAY
MORNING. PLEASE REFER TO THE WINTER WEATHER PRODUCT /PWMWSWCAR/
FOR DETAILED INFORMATION ON THESE WINTER WEATHER ADVISORIES.

A GALE WARNING WILL REMAIN IN EFFECT UNTIL TUESDAY NIGHT AT
MIDNIGHT. PLEASE REFER TO THE PRODUCT /PWMCWFCAR/ FOR DETAILS. A
HEAVY FREEZING SPRAY WARNING IS ALSO IN EFFECT FOR THE COASTAL
WATERS FROM TUESDAY MORNING UNTIL TUESDAY NIGHT AT MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KHW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northwest Aroostook

When
March 6, 4:00 AM EST to March 9, 3:30 AM EST
Where
Northwest Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero occurred.

Extreme Cold/Wind Chill, Northern Somerset

When
March 6, 4:00 AM EST to March 9, 3:30 AM EST
Where
Northern Somerset forecast zone
Reported by
Mesonet
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero occurred.

Extreme Cold/Wind Chill, Northern Piscataquis

When
March 6, 4:00 AM EST to March 7, 12:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero occurred.

Extreme Cold/Wind Chill, Central Piscataquis

When
March 6, 4:00 AM EST to March 7, 12:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero occurred.

Extreme Cold/Wind Chill, Northeast Aroostook

When
March 6, 10:30 PM EST to March 7, 12:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero occurred.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15592, 15594, 15606, 15607, 15608.